Flash Flood, Boone
- When
- August 22, 12:30 AM CST to 6:00 AM CST
- Where
- Boone County, Countywide
- Reported by
- BROADCAST MEDIA
- Coordinates
- 42.323, -88.823 (the zone’s center; the record gives no point)
Thunderstorms produced very heavy rainfall across far northern Illinois during the early morning hours of August 22nd. Significant flooding of roads, creeks, and basements was reported across several counties in northern Illinois.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Thunderstorms produced very heavy rainfall across far northern Illinois during the early morning hours of August 22nd. Significant flooding of roads, creeks, and basements was reported across several counties in northern Illinois. The hardest hit areas extended from central Winnebago county through southern Boone, southern McHenry, to northern Kane and northern Cook counties.Some specific reports of flooding included: Route 72 closed east of Hampshire in Kane county; Machesney Park and Loves Park reported several flooded streets in Winnebago county; Butterfield Road in Mundelein flooded in Lake County; Route 176 in Crystal Lake in McHenry county; basement flooding in Carol Stream in Dupage County; and Stone Quarry and Kirkland Roads north of Kirkland in De Kalb county. In Cook county, parts of Interstates 290 and 94 were closed and three underpasses along LakeShore Drive were flooded. The Metropolitan Water Reclamtion District of Greater Chicago opened the locks at Wilmette Harbor and at the Chicago River, releasing 850 million gallons of storm and sewage water into Lake Michigan. Several Beaches were closed as a result. In the city of Chicago, 423 reports of basement flooding were received as well as 532 reports of standing water on roads. A woman lost control of her car in Wheaton in Dupage county and ran off the road into and overflowing flooded drainage ditch. She was rescued by fire fighters, but was not injured.Some storm total rainfall reports include 7.07 inches in Belvidere in Boone county, 6.69 inches in Rockford in Winnebago county, 5.36 inches in Barrington in Cook county, 4.96 inches in Woodstock in McHenry county, 4.90 inches in Des Plaines in Cook County, 4.49 inches in Genoa in De Kalb county, 4.30 inches in Deerfield in Lake county, and 4.30 inches in Elgin in Kane county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 21, 12:42 PM CST, 11 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 142 PM CDT WED AUG 21 2002 SYNOPSIS...SLOW MOVING COOL FRONT WILL SAG INTO NORTHERN ILLINOIS AND LINGER FOR A DAY OR SO. VERY MOIST AND UNSTABLE AIR ALONG STIRRED UP BY A COUPLE MID LEVEL DISTURBANCES PROMISES A PERIOD OF WET CONDITIONS TONIGHT THROUGH MUCH OF FRIDAY. LOCALLY HEAVY RAIN MAY OCCUR LATER TONIGHT AND AGAIN THURSDAY NIGHT INTO FRIDAY MORNING. DISCUSSION...POTENTIALLY EXCESSIVE RAINFALL SITUATION SHAPING UP ACROSS CWA NEXT TWO DAYS OR SO. MODELS HAVE BEEN CONSISTENT IN SAGGING COOL FRONT INTO NORTHERN ILL LATE THUR MORNING OR EARLY AFTERNOON. VERY WET AIRMASS NOW SPREADING INTO THE REGION WITH PRECIP WATER VALUES FORECAST TO RANGE OVER 2.5 INCHES ON THUR. THIS IS THE UPPER RANGE OF VALUES FOR THESE LATITUDES AND SUGGESTS POTENTIAL FOR EXCESSIVE RAINS WHERE OR IF CELLS FORM AND ECHO-TRAIN. AT THIS POINT TWO MAIN PERIODS APPEAR THE BEST FOR RAINFALL...LATER TONIGHT AND THURSDAY MRNG THEN 24HRS LATER...THUR NIGHT AND FRIDAY MORNING. BETWEEN ACTIVITY COULD BE MORE DISORGANIZED BUT NOT NIL. CONVECTION ACROSS WISC INTO NRN IOWA WILL RE-ENFORCE LOW LEVEL BAROCLINIC ZONE THIS AFTERNOON. SHORT WAVE MOVING OUT OF IOWA THIS EVENING WILL INTENSIFY AND BACK LOW LEVEL JET INTO THIS REGION. WINCHESTER PROFILER ALREADY REFLECTS THIS. EXPECT CONVECTION TO INCREASE ALONG THE BOUNDARY BY SUNSET AND THIS EVENING AND SAG INTO NRN ILL. COULD BE FEW APPRCHG SVR STORMS FAR NW SINCE WIND FIELD SO STRONG BUT THOSE SHOULD COLLAPSE INTO RAIN EVENTS SOON. WITH RR QUAD OF JET CORE EASING SOUTHWARD FULL VERTICAL CIRCULATION PROMISES SOME WELL DEVELOPED AREAS OF R+. SOILS OVER NRN ILL QUITE DRY THOUGH AND SHOULD HANDLE 2-3 RAINS WHERE THEY OCCUR...IF NOT IN AN HOUR. NEXT SHORT WAVE PROGGED TO SLIDE NEAR OR OVER NRN ILL THURSDAY NIGHT AND FRIDAY. AVN HAS THIS SYSTEM FURTHER N THAN ETA WITH A MUCH BETTER INFLOW WIND FIELD. BY THAT TIME SURFACE FRONT SHOULD BE S OF I-80 BUT OVERALL DYNAMICS BOTH SURFACE AND ALOFT SUGGEST ANOTHER ROUND OF POTENTIAL R+. THIS TIME SOILS MAY BE TOO WET AND THATS WHEN FLOODING WILL LIKELY BE MORE OF A CONCERN. HOW RAPIDLY CONDS IMRPOVE LATER FRIDAY INTO SAT REMAINS TO BE SEEN BUT BY THEN SURFACE FNT SHOULD BE WELL INTO OHIO VALLEY ALONG WITH DEEPEST MOISTURE FIELD. AFTER THIS SITUATION IS RESOLVED A MORE AMPLIFIED TROUGH INTO THE EASTERN STATES WILL STABILIZE GT LAKES REGIONS WITH RE-ENFORECED HIGH PRESSURE AND NEAR AVE TEMPS. MODEL GUIDANCE APPEARS TOO LOW WITH THE POPS NEXT 48HRS ALONG WITH TEMPS BEING TOO HIGH GIVEN THE EXPECTED CLOUD COVER THE RAIN DROPS. ESFCHI HAS BEEN ISSUED FOR FLOOD POTENTIAL. MAY ISSUE PRODUCTS EARLY DUE TO POWER/GENERATOR SWITCHING. KML .CHI...NONE
ILZ003>004-008-010-220300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 845 PM MDT WED AUG 21 2002 SEVERE THUNDERSTORM WATCH HAS EXPIRED FOR NORTH CENTRAL ILLINOIS. THE SEVERE THUNDERSTORM WATCH FOR BOONE...OGLE...LEE AND WINNEBAGO COUNTIES IN ILLINOIS HAS EXPIRED AS OF 8 PM CDT. THE THUNDERSTORMS THAT COULD PRODUCE SEVERE WEATHER HAVE WEAKEN OR MOVED EAST. HOWEVER...THERE WILL BE MORE THUNDERSTORMS MOVING THROUGH THE AREA THROUGH 10 PM AND SOME OF THESE THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND STRONG GUSTS OF WIND. WHW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO, IL
918 PM CDT WED AUG 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM 1 N WINNEBAGO IL 60 MPH TSTM WIND GUST
08/21/02 WINNEBAGO
0710 PM DURAND IL WIND DAMAGE
08/21/02 WINNEBAGO LARGE TREES AND POWER
LINES DOWN
0740 PM CALEDONIA IL WIND DAMAGE
08/21/02 BOONE POWER LINES AND TREES DOWN
ROGOWSKIILZ003>004-008-010-220300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 845 PM MDT WED AUG 21 2002 SEVERE THUNDERSTORM WATCH HAS EXPIRED FOR NORTH CENTRAL ILLINOIS. THE SEVERE THUNDERSTORM WATCH FOR BOONE...OGLE...LEE AND WINNEBAGO COUNTIES IN ILLINOIS HAS EXPIRED AS OF 8 PM CDT. THE THUNDERSTORMS THAT COULD PRODUCE SEVERE WEATHER HAVE WEAKEN OR MOVED EAST. HOWEVER...THERE WILL BE MORE THUNDERSTORMS MOVING THROUGH THE AREA THROUGH 10 PM AND SOME OF THESE THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND STRONG GUSTS OF WIND. WHW
The Milwaukee radar (KMKX), 75 km away, was scanning. The volume nearest the first event began at 06:30 UTC.
9 flash flood, 9 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311199, 5311200, 5311201, 5311202, 5311207, 5311203, 5311204, 5311205, 5311206, 5311208, 5311209, 5311210, 5311211, 5311212, 5311213, 5311214, 5311215, 5311216.